Hail, Sioux
- When
- August 4, 6:25 PM MST to 6:30 PM MST
- Where
- Sioux County, 8.63 mi SSW of Cannon Ball
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.270, -100.640
A mid level short wave tracking along the North and South Dakota border was the focus for thunderstorm development late in the afternoon hours. A stronger storm produced sub-severe hail in eastern Sioux County in far south central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A mid level short wave tracking along the North and South Dakota border was the focus for thunderstorm development late in the afternoon hours. A stronger storm produced sub-severe hail in eastern Sioux County in far south central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 4:45 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 645 PM CDT SUN AUG 4 2013 .UPDATE... ISSUED AT 635 PM CDT SUN AUG 4 2013 UPDATE MAINLY FOR EVENING POPS BASED ON RECENT RADAR TRENDS AND SHORT RANGE MODELS. A STRONG CLUSTER OF STORMS IS MOVING INTO THE FAR NORTHWEST AND HAS WEAKENED SOMEWHAT SINCE PRODUCING QUARTER SIZE HAIL EARLIER. ANOTHER CLUSTER FROM DICKINSON TO GLEN ULLIN HAS BEEN PRODUCING SOME SMALL HAIL AS WELL. PER THE LATEST SWOMCD...A WATCH IS NOT OUT OF THE QUESTION FOR PORTIONS OF WEST CENTRAL THROUGH SOUTH CENTRAL ND. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 330 PM CDT SUN AUG 4 2013 MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD IS THE CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. MODELS HAVE BEEN HAVING A HARD TIME FIGURING OUT WHAT WILL TRANSPIRE LATE THIS AFTERNOON INTO THIS EVENING. MANY FAVORABLE FACTORS FOR CONVECTION ARE IN PLACE. STRONG UPPER LEVEL JET IS PROVIDING GOOD BULK SHEAR WITH INDIVIDUAL IMPULSES TRACKING ACROSS NORTHEAST MONTANA AND SOUTHERN SASKATCHEWAN. DEWPOINT HAVE CLIMBED INTO THE UPPER 50S TO LOWER 60S ACROSS THE AREA WITH AN INVERTED SURFACE TROUGH TRACKING SLOWLY EAST ACROSS WESTERN NORTH DAKOTA PROVIDING AN ADDITIONAL FOCUSING MECHANISM FOR CONVECTION. THE LIMITING FACTOR HAS BEEN THE EXTENSIVE CLOUD COVER PROVIDING MEAGER LOW LEVEL LAPSE RATES. 19Z KDIK LAPS SOUNDING STILL INDICATES AROUND 100 MB OF CIN TO BE OVERCOME. HOWEVER SKIES ARE BEGINNING TO CLEAR IN EASTERN MONTANA INTO WESTERN NORTH DAKOTA WITH A GOOD 3 HOURS OF HEATING BEFORE WE PASS OUR DIURNAL MAX AND CURRENTLY 1000-1500 J/KG OF CAPE AVAILABLE OVER FAR WESTERN NORTH DAKOTA. THE DIRECTIONAL SHEAR PROFILE DOES BECOME LESS FAVORABLE WITH SIGNIFICANT DRYING ALOFT TAKING PLACE BEHIND THE INVERTED TROUGH WHICH CURRENTLY LAYS OVER WESTERN NORTH DAKOTA. MESOSCALE MODELS HAVE BEEN ALL OVER THE PLACE WITH CONVECTION ACROSS WESTERN AND CENTRAL NORTH DAKOTA. ABOUT THE ONLY TREND THAT CAN BE SEEN IS THAT SUCCESSIVE RUNS HAVE BECOME LESS AND LESS OMINOUS FOR CONVECTION DEVELOPING OVER WESTERN OR CENTRAL NORTH DAKOTA THIS AFTERNOON OR THIS EVENING. WITH THIS SAID...STILL THINK THERE IS A WINDOW OF OPPORTUNITY FOR CONVECTION OVER CENTRAL NORTH DAKOTA LATE THIS AFTERNOON THROUGH LATE EVENING. THE 18Z RAP SHOWS CONVECTION TRYING TO DEVELOP OVER THE NORTH CENTRAL LATE THIS AFTERNOON...SPREADING SOUTHWEST INTO SOUTHWEST NORTH DAKOTA EARLY THIS EVENING. BUT THE STRONGEST CONVECTION REMAIN OVER THE NORTH CENTRAL INTO EASTERN NORTH DAKOTA...CLOSEST TO THE MID LEVEL SHORTWAVE TROUGH. THE 12Z WRF DID NOT HAVE A GOOD HANDLE ON CONVECTION ACROSS THE NORTH...BUT DOES DEVELOP A LINE OF CONVECTION ACROSS THE SOUTHWEST BETWEEN 21-22Z. EACH SUCCESSIVE RUN OF THE HRRR CONTINUES DEPICT WEAKER CONVECTION DEVELOPING OVER CENTRAL AND EASTERN NORTH DAKOTA THIS EVENING. SETTLED ON A 20-30 POPS OVER THE CENTRAL INTO THE SOUTHWEST LATE THIS AFTERNOON SPREADING INTO CENTRAL AND EASTERN NORTH DAKOTA TONIGHT. WILL NOT MENTION SEVERE WORDING BUT A FEW STRONG TO POSSIBLY SEVERE CELLS CAN NOT BE RULED OUT GIVEN THE STRONG SHEAR AND INCREASING CAPE. CONVECTION...IF IT DOES DEVELOP SHOULD MOVE OUT OF THE EASTERN CWA AFTER MIDNIGHT. WE THEN GET A PERIOD OF UPPER LEVEL RIDGING MONDAY AHEAD OF THE NEXT SHORTWAVE TROUGH...AND THE STRONG SHORTWAVE ASSOCIATED WITH THE RETROGRADING UPPER LEVEL LOW OVER DROPPING DOWN FROM THE HUDSON BAY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 330 PM CDT SUN AUG 4 2013 THE NORTHERN PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT MONDAY NIGHT WITH UPPER LEVEL RIDGING ACROSS THE SOUTHERN PLAINS AND DEEP LOW PRESSURE OVER THE WESTERN HUDSON BAY. WILL SEE INCREASING CHANCES OF SHOWERS/THUNDERSTORMS MONDAY EVENING WEST AND LATE MONDAY NIGHT THROUGH TUESDAY MORNING AREA WIDE AS A POTENT EMBEDDED S/WV ROTATES THROUGH THE FLOW AND INTO NORTH DAKOTA...IN ADDITION TO A SFC TROUGH/COLD FRONTAL BOUNDARY PUSHING SOUTH ACROSS THE STATE INTO TUESDAY MORNING. BY TUESDAY AFTERNOON...THE MAIN AREA OF SHOWERS/THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL HAVE MOVED SOUTH AND EAST OF CENTRAL NORTH DAKOTA. WILL NEED TO KEEP AN EYE ON THE SOUTHEAST DURING THE AFTERNOON FOR A STRONGER STORM WHERE MODELS PROJECT NEAR 1000 J/KG OF CAPE AND LITTLE IF ANY CIN. BY TUESDAY EVENING THE UPPER LEVEL LOW IS FORECAST TO BE BETWEEN HUDSON BAY AND LAKE WINNIPEG...MAINTAINING STRONG NORTHWEST FLOW ALOFT THROUGH THURSDAY (POSSIBLY INTO FRIDAY) WITH THE UPPER LOW REMAINING QUASI-STATIONARY. LINGERING LOW LEVEL MOISTURE COUPLED WITH EMBEDDED ENERGY IN THE FLOW ALOFT WILL MAINTAIN SOME CHANCE FOR DIURNALLY DRIVEN SHOWERS/ISOLATED THUNDERSTORMS BOTH WEDNESDAY AND THURSDAY. UPPER LOW PROPAGATES SLOWLY EAST TO OVER ONTARIO FRIDAY INTO FRIDAY NIGHT...WITH A RIDGE BUILDING INTO THE MONTANA ROCKIES. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE DAKOTAS THURSDAY NIGHT...REMAINING IN PLACE WELL INTO THE WEEKEND. THIS WILL LEAD TO MAINLY DRY CONDITIONS AND CONTINUED BELOW NORMAL TEMPERATURES OVER MOST OF THE CWA THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 635 PM CDT SUN AUG 4 2013 UPDATED 00Z TAFS TO REFLECT CURRENT OR IMMINENT THUNDERSTORMS AT KISN/KDIK/KBIS THIS EVENING. ISOLD STORMS WILL ALSO BE POSSIBLE AT KMOT THIS EVENING...AND AT KJMS AFTER 03Z. MVFR CIGS AND/OR VSBYS ALSO EXPECTED AT KMOT/KJMS DURING THE EARLY MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...TWH LONG TERM...NH AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 336 PM CDT SUN AUG 4 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-052045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 336 PM CDT SUN AUG 4 2013 /236 PM MDT SUN AUG 4 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM LATE AFTERNOON THROUGH LATE THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA. IF THUNDERSTORMS DO DEVELOP...A FEW COULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH/NH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 530 PM CDT SUN AUG 4 2013 NDZ033-042330- STARK- 430 PM MDT SUN AUG 4 2013 ...RAPIDLY DEVELOPING THUNDERSTORMS IN STARK COUNTY... AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF GLADSTONE...OR 9 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLADSTONE... LEFOR... TAYLOR... RICHARDTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 556 PM CDT SUN AUG 4 2013 NDZ033-034-041-042-050000- GRANT-HETTINGER-MORTON-STARK- 456 PM MDT SUN AUG 4 2013 ...STRONG THUNDERSTORMS IN STARK AND WESTERN MORTON COUNTIES... AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS FROM DICKINSON TO HEBRON...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THE MOST INTENSE STORMS. MOTORISTS SHOULD BE PREPARED FOR VERY HEAVY RAIN...REDUCED VISIBILITY...AND PONDING WATER...ESPECIALLY ALONG INTERSTATE 94. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HEBRON... GLEN ULLIN... ALMONT... NEW SALEM... JUDSON... SWEET BRIAR LAKE... THESE STORMS COULD INTENSIFY EVEN MORE...AND WARNINGS MAY BE NEEDED EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 629 PM CDT SUN AUG 4 2013 NDZ001-009-050015- DIVIDE ND-WILLIAMS ND- 629 PM CDT SUN AUG 4 2013 ...STRONG THUNDERSTORM MOVING INTO WESTERN WILLIAMS COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GRENORA...OR 34 MILES NORTHWEST OF WILLISTON...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HANKS... BONETRAIL... ZAHL... BLACKTAIL LAKE... APPAM... ALAMO... CORINTH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 715 PM CDT SUN AUG 4 2013 NDZ009-017-050100- MCKENZIE ND-WILLIAMS ND- 715 PM CDT SUN AUG 4 2013 ...LINE OF THUNDERSTORMS MOVING THROUGH WILLIAMS COUNTY... AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF ALAMO TO 7 MILES NORTHWEST OF TRENTON...AND MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WILLISTON... FORT BUFORD STATE HISTORICAL SITE... TRENTON... MCGREGOR... SPRING BROOK... EPPING... WHEELOCK... RAY... CARTWRIGHT... TIOGA... CHARBONNEAU... LEWIS AND CLARK STATE PARK... WHITE TAIL BAY RECREATION AREA... TOBACCO GARDEN BAY RECREATION AREA... ALEXANDER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 751 PM CDT SUN AUG 4 2013 NDZ009-010-050115- MOUNTRAIL-WILLIAMS- 751 PM CDT SUN AUG 4 2013 ...SPECIAL WEATHER STATEMENT... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TIOGA...OR 35 MILES SOUTHEAST OF CROSBY... MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TIOGA... WHITE EARTH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HAMILTON/AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 801 PM CDT SUN AUG 4 2013 NDZ017-050145- MCKENZIE ND- 801 PM CDT SUN AUG 4 2013 ...STRONG TUNDERSTORMS NORTH OF ALEXANDER IN MCKENZIE COUNTY... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF RAWSON TO CHARBONNEAU...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CHARBONNEAU... ALEXANDER... RAWSON... ARNEGARD... WATFORD CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON/AYD
The Bismarck radar (KBIS), 56 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462170.